Can antidepressants cause anxiety?

Although antidepressants can be used to treat anxiety, they are also possible side effects of these drugs. This can be confusing, especially when you successfully treat depression but start to feel anxious at the same time. There are many possible reasons for this, but it is best to discuss your concerns with your doctor.

The link between antidepressants and anxiety

Antidepressants are commonly used to treat anxiety, especially generalized anxiety and panic disorder, and depression. For some people, depression and anxiety can coexist.

For example, a study found that approximately 67% of depression patients also suffer from anxiety.When both conditions exist at the same time, this is called a comorbidity.

Researchers continue to study how antidepressants can help these two diseases, including the link between the disease and the neurotransmitter serotonin.

Antidepressants and activation syndrome

Sometimes, antidepressants may also produce anxiety and restless side effects as side effects. This effect is sometimes called activation syndrome and usually occurs early in treatment. In one study, 31% of people who had not previously taken antidepressants experienced activation syndrome.

READ ALSO:  What is a rapid allergic reaction?

A systematic review of multiple studies takes this one step further. In it, the researchers compared the incidence of tension/anxiety syndromes between different types of antidepressants. The results vary widely, with 4% to 65% of newly prescribed antidepressants experiencing such side effects.

Generally speaking, the side effects are mild and temporary, and dissipate as the person adapts to the new medicine.

Activation syndrome may also include symptoms such as agitation, insomnia, irritability, aggression, impulsivity, and irritability.

Antidepressants and suicidal thoughts

In addition, in some individuals, there is a complex relationship between the likelihood of antidepressants causing activation syndrome, hypomania, or manic symptoms and their increased risk of suicidal thoughts and behavior.

Children, adolescents and young people are most prone to this situation.In 2007, the U.S. Food and Drug Administration (FDA) updated the boxed warnings required for all antidepressants. The new information includes the additional risk of suicidal thoughts and behavior in the early stages of treatment.

READ ALSO:  How Pristiq (Desvenlafaxine) treats panic disorder

The FDA further recommends that any child, adolescent, or young adult starting antidepressant treatment should carefully observe for any signs of abnormal behavior changes, worsening depression, or suicidal tendencies. If any of these situations occur, seek help immediately.

what can you do

If you do feel that antidepressants have increased your anxiety, please consult your doctor. They can take many different methods to counteract this side effect. For example, they may lower your dose, switch you to another medicine, or prescribe another medicine to counteract it.

It is not recommended that you stop taking antidepressants without first consulting your doctor. Stopping the drug too quickly can cause a series of problems called withdrawal syndrome. You also risk recurrence or worsening of depression.

Very good sentence

When you start taking a new antidepressant, your body may take some time to adjust. Everyone is different, which is why it is important to communicate with your doctor about any side effects you experience (including increased anxiety). Most importantly, if you have suicidal thoughts, seek medical help immediately.

READ ALSO:  What is the cost of treatment for my eating disorder?

.